A 76yearold bedbound woman with rheumatoid arthritis presented with one week of abdominal pain. Three days earlier she had developed mouth sores, painful swallowing and decreased oral intake. She was hypotensive and had significant tenderness in her rightupper quadrant. She had normal blood counts and a creatinine of 1.5 mg/dL (compared to a baseline of 0.6 mg/dL). A computerized tomography (CT) scan of the abdomen demonstrated a distended gallbladder and significant ascites; a rightupper quadrant ultrasound was consistent with cholecystitis. She was started on intravenous antibiotics and a percutaneous cholecystostomy tube was placed. On hospital day three her white blood cell count dropped to 1200 cells/mL, her hemoglobin to 7.0 g/dL and her platelet count to 23,000 cells/mL. Her mouth sores had worsened. Her creatinine had not improved. She was started on leukovorin due to concern of methotrexate toxicity. She remained pancytopenic for four days before her blood counts began to improve. Bone marrow biopsy at this time showed a mildly hypercellular marrow with a prominent leftshift in myeloid maturation without evidence of leukemia or myelodysplastic features; this was felt consistent with a recovering bone marrow. Despite the improvement of her pancytopenia and initiation of broad spectrum antibiotics, she developed severe sepsis and succumbed to her illness within a week.
Chronic methotrexate use for rheumatoid arthritis is often seen by the practicing hospitalist. Symptoms such as nausea and loose stools, stomatitis and mouth sores are all common side effects associated with low dose methotrexate therapy. Myelosuppression and pancytopenia can also develop. Patients may develop nephrotoxicity, either from direct tubular damage or the precipitation of methotrexate crystals. Other toxicities can include hepatotoxicity or pulmonary toxicities such as hypersensitivity pneumonitis, pulmonary fibrosis and other forms of interstitial lung disease. Certain conditions can precipitate methotrexate toxicity in a patient with previously stable levels. Ninety percent of methotrexate is excreted unchanged in the urine, and renal dysfunction can lead to toxicity. Methotrexate can accumulate in ascitic and pleural fluid, reducing elimination of the drug. Certain medications, especially other folatedepleting medications, can also either decrease methotrexate elimination or increase its toxic effects. This patient’s acute renal failure and her ascites may have both contributed to her methotrexate toxicity.
In the hospitalized patient, clinical developments such as acute renal failure or ascites may precipitate toxicity in patients previously stable on chronic antirheumatic methotrexate therapy. Acutely ill patients on chronic drug therapy should be closely monitored for signs and symptoms of developing toxicity during their hospitalization.
To cite this abstract:Craig M. Methotrexate Toxicity in a Patient with Acute Cholecystitis. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97959. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/methotrexate-toxicity-in-a-patient-with-acute-cholecystitis/. Accessed November 18, 2019.